Adverse drug events (ADEs) are a very real problem in the community, associated with 25-30% of hospital admissions in older adults and estimated to be the 4th or 5th leading cause of death by disease. On the positive side, a large percentage of ADEs can be prevented, with estimates ranging from 26% to 90%. One area that we can make an impact is knowing which drug interactions are largely responsible for serious harm in older adults. This is particularly valid since it has been estimated that 26% of ADEs are as a result of drug interactions. This article focuses on some of the most important drug-drug interactions in older adults, yet is not all inclusive.
WARFARIN & SULFONAMIDES This interaction is one of the most well supported in the literature. The scenario is that a patient presents with signs and symptoms of UTI and the drug of choice appears to be Septra or Bactrim DS (sulfamethoxazole / trimethoprim). However, the sulfa antibiotic is known to displace warfarin from protein binding sites where more than 90% of warfarin is bound, affecting the clotting cascade. It is recommended to use an alternative antibiotic, or test INR soon after the sulfa antibiotic is started. The question then comes as to when to test. We recently experienced that scenario where the INR was tested 4 days after the start of the sulfa antibiotic, and there was a slight dose adjustment downward of the warfarin based on a higher, but not remarkably higher, INR. Several days later the INR was 7.7. The moral of the story: alternative drug therapy may be the safest approach.
WARFARIN & AMIODARONE Warfarin can also interact with amiodarone, (a serious interaction), so when starting amiodarone on someone receiving warfarin, frequent INR monitoring is warranted.
LITERATURE REVIEW An excellent review by Juurlink, DN and Redelmeier, DA, et al in 2003, studied hospital admissions likely due to drug interactions. Most significant were:
- Those admitted for severe hypoglycemia and taking glyburide were 6 times more likely to have been started on a sulfa antibiotic in the last 7 days.
- Those admitted with digoxin toxicity were 12 times more likely to have been treated with clarithromycin (similar to azithromycin) in the previous week.
- Those admitted for hyperkalemia and treated with an ACE inhibitor were 20 times more likely to have been treated with spironolactone or other potassium-sparing diuretic in the previous week.
The above three suggest either alternative drug therapies, or frequent monitoring with patient education as to what symptoms to look for.
NSAIDs & SSRIs We know that NSAIDs are associated with increased risk of GI bleeding, with odds ratios from 1.5 to about 7.0, depending upon the drug. SSRI’s are also associated with a modest increase in risk for GI bleeding (odds ratio of 1.5-3.0). Of particular concern is that the combination of any NSAID with an SSRI results in a significantly elevated, disproportionate risk for GI bleeding with odds ratios as high as 15.6. The increase in risk is even seen with low-dose aspirin (odds ratio of 7.2).
With upper GI bleeding being a serious ADE leading to harm and hospitalization in older adults, this warrants a review of such combination therapy. It also begs the question, should we be using NSAIDs on a routine basis in older adults?
According to the American Geriatric Association (AGS) Pain Management Guidelines from 2009, chronic use of NSAIDs should be avoided in the older adult population whenever possible. If use is required, then mitigation of that risk, in part, should occur with the use of a proton pump inhibitor.
- ACE inhibitors plus sulfonamides leading to hyperkalemia
- Warfarin and NSAIDs causing bleeding
- Warfarin and dicloxacillin leading to DECREASED INR
- ACEs or ARBs plus potassium supplements causing hyperkalemia
- Trimethoprim can increase serum digoxin levels by up to 75%
- Opiates (primarily Oxycontin or oxycodone) and SSRIs (Prozac, Zoloft, Lexapro, Celexa, etc) or SNRIs (Effexor) resulting in serotonin syndrome, may be more likely in older adults. Look for this in short-term rehab patients who start on relatively high doses of opiates to control pain from joint replacement surgery.
In closing, you now have a list of some of the most significant drug interactions that lead to ADEs in older adults. However, there are many that are not listed here which can be equally impacting to the lives of older adults. My recommendation is to use a drug interaction screening tool at the point-of-prescribing, or ensure that you encourage your patient to ask the pharmacist to ensure they have checked for all possible interactions. ADE avoidance is the best approach to safety.